Tornado, Lamar
- When
- November 23, 9:38 PM CST to 9:48 PM CST
- Where
- Lamar County, 1 mi SE of Detroit
- Rating
- F1
- Path length
- 5.3 mi
- Path width
- 250 yd
- Property damage
- $300,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.017, -88.150
2 miles southeast of Detroit, just east of US 17 in northern Lamar County. The tornado moved northeast crossing County Road 16 and Dinky Line Road.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
The tornado touched down approximately 1.2 miles southeast of Detroit, just east of US 17 in northern Lamar County. The tornado moved northeast crossing County Road 16 and Dinky Line Road. The tornado continued northeast and moved into Marion County. The tornado crossed CR 10, CR 35, US 78 and CR 42. The most extensive damage occurred in Lamar County close to the tornado touch down point while Marion County damage was mainly limited to tree damage. Several manufactured homes suffered varying degrees of damage, numerous out-buildings were damaged or destroyed, three large grain silos were damaged and several homes were damaged. A few homes were left standing but were uninhabitable. One of the grain silos was deposited over 200 yards from were it was anchored. Hundreds of trees and power lines were snapped off or knocked down along the path. The total tornado damage path was 13.9 miles long and the width at the widest point was 250 yards. Quarter size hail was also reported with this storm as it moved through Marion County.Begin: 34 01.01/88 09.19 End: 34 06.85/87 56.50
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 23, 8:00 PM CST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE BIRMINGHAM AL 800 PM CST TUE NOV 23 2004 ...CORRECTED FOR FLOOD WATCH... .MESOSCALE DISCUSSION... JUST THE BEGINNING OF AN ACTIVE NIGHT SETTING UP ACROSS CENTRAL ALABAMA AS SHOWERS AND THUNDERSTORMS CONTINUE TO PUSH NORTH-NORTHEAST ACROSS THE AREA. CURRENTLY, THE BEST CONCENTRATION OF THUNDERSTORMS IS ACROSS NORTHWEST SECTIONS OF THE CWA. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO FALL ACROSS AREAS EAST OF INTERSTATE 65 AND NORTH OF INTERSTATE 85. THE BEST CHANCE OF SEVERE WEATHER OVER THE NEXT THREE HOURS WILL BE ACROSS OUR NORTHWEST SECTIONS OF OUR CWA WHERE HALF DOLLAR SIZE HAIL HAS ALREADY BEEN REPORTED IN LAMAR COUNTY. EXPECT THIS CLUSTER OF THUNDERSTORMS TO CONTINUE MOVING OFF TO THE NORTH-NORTHEAST ACROSS MARION COUNTY OVER THE NEXT HOUR. A LARGE CLUSTER OF STORMS CONTINUES TO MOVE ACROSS NORTH CENTRAL MISSISSIPPI. WITH THE CURRENT TRACK OF THIS AREA OF THUNDERSTORMS, THE BULK OF IT WILL MOVE NORTH OF THE AREA AND ONLY BRUSH OUR NORTHWEST COUNTIES. THE MAIN CONCERN FOR CENTRAL ALABAMA TONIGHT WILL BE WHAT IS BREWING ACROSS CENTRAL LOUISIANA. THUS, ANOTHER TORNADO WATCH HAS BEEN ISSUED SHORTLY FOR CENTRAL LOUISIANA AND CENTRAL MISSISSIPPI. EXPECT THIS AREA OF STORMS TO CONTINUE ON INTO ALABAMA AS THE NIGHT PROGRESSES BRINGING STRONG TO SEVERE THUNDERSTORMS. TIMING OF THIS LINE OF STORMS CONTINUES TO BE AROUND 1AM-4AM WEST...4AM-8AM CENTRAL...8AM-12PM EAST. && .BMX WATCHES/WARNINGS/ADVISORIES....FLOOD WATCH FOR ALL BUT SOUTHEAST THROUGH 6PM WEDNESDAY. && KH/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 700 AM CST TUE NOV 23 2004 ALZ011>015-017>050-241300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 700 AM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TODAY AND TONIGHT) A STRONG COLD FRONT WILL MOVE INTO ALABAMA LATE TONIGHT AND MOVE EAST OF THE STATE BY WEDNESDAY AFTERNOON. THIS FRONT WILL BRING A THREAT OF SEVERE THUNDERSTORMS LATE TONIGHT INTO WEDNESDAY MORNING...ESPECIALLY TO AREAS SOUTH OF THE I20 CORRIDOR. AT THIS TIME...THE MOST LIKELY SCENARIO IS A SQUALL LINE...THAT IS LIKELY TO MOVE INTO ALABAMA FROM THE WEST AROUND MIDNIGHT... AND EXIT THE EASTERN SECTIONS OF THE STATE BY MID DAY WEDNESDAY. DAMAGING WINDS WOULD BE THE PRIMARY HAZARD WITH THE SQUALL LINE. HOWEVER...THE THREAT OF TORNADOES CANNOT BE RULED OUT. IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS...HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT...ESPECIALLY NORTH OF THE I20 CORRIDOR...AND A FLOOD WATCH REMAINS IN EFFECT FOR THAT AREA. MINOR RIVER FLOODING IS ALSO OCCURRING ON THE UPPER CAHABA RIVER ABOVE CENTREVILLE TODAY. ADDITIONALLY...SOME PATCHY DENSE FOG THIS MORNING...WILL RESTRICT VISIBILITIES AND MAKE DRIVING HAZARDOUS UNTIL THE FOG LIFTS. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY) STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE MORNING WEDNESDAY AS THE COLD FRONT MOVES THROUGH. OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE REQUIRED TONIGHT AND WEDNESDAY MORNING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
355 PM CST Tue Nov 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0138 PM TORNADO WEDOWEE 33.31N 85.48W
11/23/2004 RANDOLPH AL EMA
NUMEROUS TREES AND POWERLINES DOWN IN AND AROUND
WEDOWEE. REPORTS OF TOPS TWISTED OFF TREES. POSSIBLE
TORNADO.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
404 PM CST Tue Nov 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0257 PM TORNADO 5 N LAFAYETTE 32.92N 85.40W
11/23/2004 CHAMBERS AL SPOTTER
WALL CLOUD AND FUNNEL CLOUD SIGHTINGS 5 MILES NORTH OF
LAFAYETTE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
756 PM CST TUE NOV 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL SULLIGENT 33.89N 88.13W
11/23/2004 1.25 IN LAMAR AL SPOTTER
HALF DOLLAR SIZE HAIL REPORTED ON HIGHWAY 278 JUST WEST
OF SULLIGENT.
&&The Columbus AFB radar (KGWX), 21 km away, was scanning. The volume nearest the first event began at 03:37 UTC.
2 tornado, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2004Every state in 2004This day in weather historyThe tornado archive for Alabama, 2004Warnings in Alabama, November 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425726, 5425727, 5425728.